top of page
  • Writer's pictureSteve Frechette

Naloxone Kit: An Essential Lifesaver Against Opioid Overdose

Opioid overdose has become a epidemic and a critical public health concern, claiming the lives of thousands of people each year, including that of our workers on job sites. As the opioid crisis continues to grip societies worldwide, Ontario has responded by mandating Naloxone kit's on each site. Therefore, it is more important than ever to be prepared and familiar with the Naloxone kit. Below we will explore the significance of keeping a Naloxone kit onsite, the proper administration of Naloxone, and the essential signs to recognize during an opioid overdose.


Why does the new legislation mandate Naloxone kit's on every site?


Naloxone, also known as Narcan, is a medication specifically designed to reverse the effects of an opioid overdose. Opioids, including prescription painkillers and illegal drugs like heroin, can cause respiratory depression, leading to a life-threatening situation. Naloxone acts quickly to counteract this effect, temporarily restoring normal breathing and giving precious time for emergency medical help to arrive.


According to a report by the Ontario Drug Policy Research Network, out of approximately 2,500 opioid-related fatalities in the province last year, 30 percent of the victims were employed as construction workers at the time of their death. Phil Gillies, the executive director of the Ontario Construction Coalition (OCC), highlighted that this percentage significantly surpasses any other industry's opioid-related fatalities.


The Working for Worker's Act of 2022 was passed in response to this alarming statistic. Recognizing the urgent need to address the high number of opioid-related fatalities among construction workers, the act aims to implement comprehensive measures to safeguard the health and well-being of those in the construction industry.


Having a Naloxone kit onsite is crucial for several reasons:

  1. Timely Response: Opioid overdoses can happen unexpectedly and rapidly, leaving little time for professional medical assistance. A Naloxone kit allows anyone present to administer the medication promptly, increasing the chances of saving a life.

  2. Potential to Save Lives: With opioid overdoses occurring in homes, workplaces, and public spaces, bystanders can play a pivotal role in saving lives. Having Naloxone readily available can empower individuals to take immediate action and prevent fatalities.

  3. Easy to Use: Naloxone kits are designed for user-friendly administration, making it accessible even to those without medical training. Anyone can quickly learn how to use the kit to administer the medication effectively.

How to Administer Naloxone


Administering Naloxone correctly is crucial for its effectiveness. Here's a step-by-step guide on how to use a Naloxone kit:

  1. Recognize the Signs: Identify the symptoms of an opioid overdose, which may include pinpoint pupils, slow or irregular breathing, unresponsiveness, and blue lips or nails. More details on this below.

  2. Call for Help: If you suspect an opioid overdose, call emergency services immediately. Time is of the essence in these situations.

  3. Assemble the Naloxone Kit: Naloxone kits usually contain pre-filled syringes or nasal sprays. On our sites, we have the nasal spray. It is simple to administer but it's important to familiarize yourself with the components before use.

  4. Position the Individual: Lay the person on their back and ensure their airway is clear.

  5. Administer Naloxone: Follow the instructions provided with the kit. For nasal spray, insert the nozzle into one nostril and press the plunger firmly. For an injectable kit, inject the Naloxone into the muscle (e.g., thigh or upper arm) as instructed.

  6. Observe and Support: After administering Naloxone, closely monitor the individual's breathing and responsiveness while waiting for medical help to arrive.

  7. Dispose of Materials Safely: Properly dispose of any used Naloxone components according to local guidelines.

Signs of an Opioid Overdose


Recognizing the signs of an opioid overdose is crucial for timely intervention. Common signs include:

  1. Slow or Shallow Breathing: The person may have very slow, erratic, or stopped breathing altogether.

  2. Unresponsiveness: The individual might be unconscious and not responsive to stimuli.

  3. Pinpoint Pupils: The pupils may appear significantly constricted (pinpoint) even in dim light.

  4. Bluish Lips or Nails: Cyanosis, a bluish tint, might be noticeable around the lips or under the fingernails.

  5. Limp Body: The person's body may feel limp or unresponsive when attempting to move them.

The Naloxone kit is a powerful tool in the fight against opioid overdose deaths of our friends, family and co-workers onsite. By keeping a Naloxone kit onsite, being familiar with its administration, and recognizing the signs of an opioid overdose, anyone can become a potential lifesaver. Remember, opioid overdoses can happen to anyone, regardless of their background or circumstances. By being prepared and educated, we can collectively take significant steps toward combating the opioid crisis and saving lives within our communities.


Comments


bottom of page